Who said life is fair? Your antidepressant is finally lending a hand in improving your depression and anxiety. But now your sex life is in the dumpster. “Are you kidding me?” Antidepressants and sex: what you need to know…
Not a happy couple above. Thing is, they’re both using an antidepressant. But put a smile on those faces, lovebirds. There’s plenty to learn and there are lots of options.
I posted a two-part series on antidepressants and sex ten years ago. They’ve been popular, so I decided to do an updated combo piece. I’ve included links to the oldies at the end because they’re still read-worthy and have some helpful comments.
Let’s get busy…
Why do antidepressants cause sexual side effects?
Let’s begin our discussion by addressing why antidepressants (ADs) cause sexual side effects (SSEs). Most all of the ADs work to elevate levels of the neurotransmitter serotonin. It’s believed that a rise in serotonin levels has a negative impact upon the desire and arousal phases of our sexual response cycle. FYI, the four phases of the cycle are desire, arousal, orgasm, and resolution.
But that isn’t all. Increased levels of serotonin lower levels of the neurotransmitters dopamine and norepinephrine. Both play significant roles in our sexual response cycle. Finally, it’s thought that serotonin negatively impacts sexual anatomy. It’s about a decrease in sensation and supply of nitric oxide. Nitric oxide is believed to relax smooth muscle tissue and blood vessels. And that supports adequate blood supply to where it counts.
What are the most common antidepressant sexual side effects?
The most common AD SSEs are delayed, less intense, absent orgasm (30-40%), diminished sex drive (20%), and erectile dysfunction (10%). The percentages are occurrence for selective serotonin reuptake inhibitor (SSRI) AD users. I might add that issues with arousal, comfort, and satisfaction are also common.
But keep in mind, if any of those conditions present, we can’t just assume its an AD side effect. For instance, it could be a depression flare-up symptom. Maybe it’s anxiety or stress driven. Of course, it could be a physical issue.
Do yourself a big favor. No matter what you may think the cause is, if you’re experiencing sexual dysfunction chat with your physician, psychiatrist, and/or therapist.
What antidepressants have the most and fewest sexual side effects?
I think you know by now that all ADs are definitely not the same. And that applies to SSEs.
The ADs thought to generate the most SSEs are any of the SSRIs: citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac), sertraline (Zoloft), paroxetine (Paxil), fluvoxamine (Luvox). Of the SSRIs, fluvoxamine (Luvox) is considered the least sexually impacting. Also causing problems are the serotonin-norepinephrine reuptake inhibitors (SNRIs): venlafaxine (Effexor), desvenlafaxine (Pristiq), duloxetine (Cymbalta). Of the SNRIs, duloxetine (Cymbalta) may have the fewest SSEs. Also watch out for the tricyclic, tetracyclic, and monoamine oxidase inhibitor (MAOI) ADs.
The ADs thought to generate the fewest SSEs are bupropion (Wellbutrin), mirtazapine (Remeron), vilazodone (Viibryd), and vortioxetine (Trintellix, Brintellix).
How to manage antidepressant sexual side effects
Well, we’ve learned a lot, but I’m guessing what you’re really after is how to manage AD SSEs. From some very informed folks at Mayo Clinic and Harvard Health, as well as me, here are some suggestions…
- Wait it out: If the AD causing the SSE has just been prescribed, grit your teeth and wait a while to see if the problem subsides.
- Lower the dose: Keep in mind, doing this may trigger relapse by taking you out of your therapeutic range.
- Med holiday: Depending upon the half-life of your AD, you may want to consider skipping it for a few days if you’re, say, taking a weekend trip and expect to be sexually active.
- Schedule sex: Maybe your AD generates more pronounced SSEs when taken at certain times of the day. Either schedule sex to avoid these times or take it at a different time.
- Switch meds: As we reviewed, some ADs are less likely to cause SSEs. Consider switching to a different AD. It could be a dicey proposition, but it may be worth thinking about.
- Add a drug: Studies have found that sildenafil (Viagra), tadalafil (Cialis), and vardenafil (Levitra, Staxyn) may improve AD-induced erectile dysfunction. Interestingly enough, sildenafil may be an option for women – efficacy and safety are being studied. Other options include bupropion (Wellbutrin), which may counter AD-induced sexual dysfunction and ramp-up sexual response. One particular study found that bupropion increased sexual desire in women with low libidos. It’s an option for women and men, and may even increase the intensity and/or duration of an orgasm.
- Therapy: It’s about help in exploring sexual concerns, better communicating needs, and expanding one’s repertoire of sexual and sensual activities. It may also help in overcoming the assumption that a bad sexual experience will become the new norm.
If you’re experiencing SSEs from AD use, reasoned communication with your partner is crucial. How are you to come up with workable solutions if you can’t talk it out?
Always maintain perspective. It’s so easy to overgeneralize and catastrophize over sexual issues. Don’t allow distorted thinking to create scenarios that aren’t real.
Oh, any of the above involving meds merit discussion with your doc. Right?
All is not lost
Yep, life isn’t fair. And what better example than possibly having to trade a satisfying sex life for less intense mood and anxiety issues. With antidepressant use, I guess that’s just the way it goes – for now.
But there’s plenty to learn and there are lots of options. All is not lost.
Again, these ten-year-old Chipur articles are good reads and have lots of helpful comments: Antidepressants & Sex: “Got a Minute?” Antidepressants & Sex: 10 Tips for Bliss
Thanks to Mayo Clinic and Harvard Health for the info.
If you feel like doing more mood and anxiety disorder reading, peruse the hundreds upon hundreds of Chipur titles.